Boxicity and Separation Dimension

  • Manu Basavaraju
  • L. Sunil Chandran
  • Martin Charles GolumbicEmail author
  • Rogers Mathew
  • Deepak Rajendraprasad
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 8747)


A family \(\mathcal {F}\) of permutations of the vertices of a hypergraph \(H\) is called pairwise suitable for \(H\) if, for every pair of disjoint edges in \(H\), there exists a permutation in \(\mathcal {F}\) in which all the vertices in one edge precede those in the other. The cardinality of a smallest such family of permutations for \(H\) is called the separation dimension of \(H\) and is denoted by \(\pi (H)\). Equivalently, \(\pi (H)\) is the smallest natural number \(k\) so that the vertices of \(H\) can be embedded in \(\mathbb {R}^k\) such that any two disjoint edges of \(H\) can be separated by a hyperplane normal to one of the axes. We show that the separation dimension of a hypergraph \(H\) is equal to the boxicity of the line graph of \(H\). This connection helps us in borrowing results and techniques from the extensive literature on boxicity to study the concept of separation dimension.


Separation dimension Boxicity Scrambling permutation Line graph Acyclic chromatic number 


  1. 1.
    Adiga, A., Bhowmick, D., Chandran, L.S.: Boxicity and poset dimension. In: Thai, M.T., Sahni, S. (eds.) COCOON 2010. LNCS, vol. 6196, pp. 3–12. Springer, Heidelberg (2010)CrossRefGoogle Scholar
  2. 2.
    Adiga, A., Bhowmick, D., Chandran, L.S.: The hardness of approximating the boxicity, cubicity and threshold dimension of a graph. Discrete Appl. Math. 158(16), 1719–1726 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Agnarsson, G.: Extremal graphs of order dimension 4. Math. Scand. 90(1), 5–12 (2002)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Agnarsson, G., Felsner, S., Trotter, W.T.: The maximum number of edges in a graph of bounded dimension, with applications to ring theory. Discrete Math. 201(1–3), 5–19 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Alon, N., Mohar, B., Sanders, D.P.: On acyclic colorings of graphs on surfaces. Isr. J. Math. 94(1), 273–283 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Basavaraju, M., Chandran, L.S., Mathew, R., Rajendraprasad, D.: Pairwise suitable family of permutations and boxicity. arXiv preprint arXiv:1212.6756 (2012)
  7. 7.
    Bhowmick, D., Chandran, L.S.: Boxicity of circular arc graphs (2008) (preprint).
  8. 8.
    Bohra, A., Chandran, L.S., Raju, J.K.: Boxicity of series parallel graphs. Discrete Math. 306(18), 2219–2221 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Borodin, O.V.: On acyclic colorings of planar graphs. Discrete Math. 25(3), 211–236 (1979)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Chalermsook, P., Laekhanukit, B., Nanongkai, D.: Graph products revisited: Tight approximation hardness of induced matching, poset dimension and more. In: SODA, vol. 13, pp. 1557–1576 (2013)Google Scholar
  11. 11.
    Chandran, L.S., Francis, M.C., Mathew, R.: Chordal bipartite graphs with high boxicity. Graphs Comb. 27(3), 353–362 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Chandran, L.S., Francis, M.C., Suresh, S.: Boxicity of Halin graphs. Discrete Math. (2008). doi: 10.1016/j.disc.2008.09.037
  13. 13.
    Chandran, L.S., Mathew, R., Sivadasan, N.: Boxicity of line graphs. Discrete Math. 311(21), 2359–2367 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Chandran, L.S., Sivadasan, N.: Boxicity and treewidth. J. Comb. Theory, Ser. B 97(5), 733–744 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Chee, Y.M., Colbourn, C.J., Horsley, D., Zhou, J.: Sequence covering arrays. SIAM J. Discrete Math. 27(4), 1844–1861 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Cozzens, M.B.: Higher and multidimensional analogues of interval graphs. Ph.D. thesis, Rutgers University, New Brunswick, NJ (1981)Google Scholar
  17. 17.
    Esperet, L., Joret, G.: Boxicity of graphs on surfaces. Graphs Comb., 1–11 (2011)Google Scholar
  18. 18.
    Kratochvil, J.: A special planar satisfiability problem and a consequence of its NP-completeness. Discrete Appl. Math. 52, 233–252 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Radhakrishnan, J.: A note on scrambling permutations. Random Struct. Algorithms 22(4), 435–439 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Roberts, F.S.: On the boxicity and cubicity of a graph. In: Tutte, W.T. (ed.) Recent Progresses in Combinatorics, pp. 301–310. Academic Press, New York (1969)Google Scholar
  21. 21.
    Scheinerman, E.R.: Intersection classes and multiple intersection parameters. Ph.D. thesis, Princeton University (1984)Google Scholar
  22. 22.
    Schnyder, W.: Embedding planar graphs on the grid. In: Proceedings of the First Annual ACM-SIAM Symposium on Discrete Algorithms, pp. 138–148. Society for Industrial and Applied Mathematics (1990)Google Scholar
  23. 23.
    Thomassen, C.: Interval representations of planar graphs. J. Comb. Theory, Ser. B 40, 9–20 (1986)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2014

Authors and Affiliations

  • Manu Basavaraju
    • 1
  • L. Sunil Chandran
    • 2
  • Martin Charles Golumbic
    • 3
    Email author
  • Rogers Mathew
    • 3
  • Deepak Rajendraprasad
    • 3
  1. 1.University of BergenBergenNorway
  2. 2.Department of Computer Science and AutomationIndian Institute of ScienceBangaloreIndia
  3. 3.Department of Computer Science, Caesarea Rothschild InstituteUniversity of HaifaHaifaIsrael

Personalised recommendations